Thunderstorm Wind, Wayne
- When
- July 1, 12:01 AM CST
- Where
- Wayne County, 0.69 mi N of Wayne
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Public
- Coordinates
- 42.240, -97.020
Report of several 8+ inch branches broken.
A midlevel short wave made it's way across a favorable environment to produce hail and strong winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
A midlevel short wave made it's way across a favorable environment to produce hail and strong winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 30, 11:36 PM CST, 25 minutes earlier.
Area Forecast Discussion National Weather Service Omaha/Valley NE 1236 AM CDT Wed Jul 1 2020 ...Updated Aviation Forecast Discussion... .DISCUSSION... Issued at 342 PM CDT Tue Jun 30 2020 Forecast Summary: There is a fairly decent shot of thunderstorms tonight as a potent shortwave rotates around upper low in the northern Rockies. Strong, damaging winds will be the main threat, especially in the northern half of eastern Nebraska and western Iowa. Then a trend toward warmer temperatures will take us through the weekend with mid level ridging building into the region. Tonight and Wednesday: Widespread low clouds have persisted across eastern Nebraska and western Iowa this afternoon, holding temperatures to the middle and upper 80s for the most part. However a soupy environment characterized by dew points in the mid and upper 70s made it feel more like the middle 90s in many areas. It also contributed to instability as SBCAPE values over 5000 J/kg were noted on RAP analysis. The atmosphere remains capped this afternoon, and should remain that way until system approaches from the west. Shortwave was noted on water vapor imagery rotating northeast through eastern Wyoming at mid afternoon. Diffluent flow and cooler mid level air was spreading into western sections of South Dakota and Nebraska, and was approaching surface front extending from persistent MCV in western North Dakota into central Nebraska. MLCAPE was maximized along this boundary where 5000 J/kg was noted over top of increasing moisture convergence. Effective shear was maximized near and west of frontal zone, and is forecast to migrate east with boundary this afternoon and evening. Continued low level warming under cooling mid levels should lead to scattered convection along frontal boundary shortly. Models have been fairly consistent in this scenario. How things progress this evening is still somewhat in question as solutions vary by a couple of hours on timing of southeast movement into our area. The HRRR has been consistent in development of storms, but has trended slower in regards to advancement into northeast Nebraska. Have followed this somewhat slower progression of storms into our area. Expect convection to begin shortly well west of our area where it will percolate for several hours into the early evening before nudged eastward by advancing shortwave and developing cold pool. It appears supercellular storms with the threat of large hail and possibly tornadoes will remain generally west of our area before storms congeal into a line and advance east and southeast. The main threat then will be damaging winds as instability remains high and low level jet increases. Storms will likely enter western parts of Knox through Boone counties by 7 or 8 PM, then race east and southeast to reach the Omaha and Lincoln areas somewhere in the 10 PM to 2 AM timeframe, and western Iowa Midnight and later. Damaging winds will be possible much of the night. Expect main activity to be east of our CWA before 12Z, however latest trend of HRRR suggests lingering instability behind this line will be tapped for additional development near and northwest of Interstate 80, which may linger through the morning. Additional development Wednesday afternoon is a concern for southeast Nebraska and southwest Iowa where models indicate frontal boundary will set up during peak heating. Strong instability will be available, but only modest shear and low level convergence. Will introduce a chance for storms there for Wednesday afternoon. Thursday through Tuesday: Mid level ridging builds into the Plains from West Texas area on Thursday and holds through much of the weekend. This pattern will promote warming of mid and low levels which should squash most convective attempts. However, low level moisture streaming into the High Plains will fuel occasional rounds of convection there which may hold together as they march east during the overnight hours to affect at least our western CWA. And with 70s dew points remaining in eastern Nebraska and western Iowa, instability will be high each afternoon, so can't rule out a pop-up storm from time to time. Otherwise expect highs to average the lower 90s each afternoon right through Tuesday. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday night) Issued at 1230 AM CDT Wed Jul 1 2020 The main focus of this TAF period continues to be the large complex of storms across eastern Nebraska. As of 0530z, KOFK has already seen it's shot with storms, while KOMA is expected to have them 05-06z. The southern flank of the complex has been very slow to progress, giving KLNK a two hour window for storms 06-08z. With all of these storms, heavy rain and winds over 40 knots will be possible. After the storm complex moves out of the area, much lighter winds out of the north are expected to settle in along with MVFR ceilings through around noon tomorrow and then VFR conditions through the rest of the period. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...None. IA...None. && DISCUSSION...Dergan AVIATION...Petersen
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 641 PM CDT Tue Jun 30 2020 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-011345- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 641 PM CDT Tue Jun 30 2020 This Hazardous Weather Outlook is for portions of southwest Iowa...west central Iowa...east central Nebraska...northeast Nebraska and southeast Nebraska. .DAY ONE...Tonight and Wednesday Storms have begun to develop in north central Nebraska and will then progress east into northeast Nebraska later this evening. Damaging winds and hail are possible with this activity. Storms may linger in east central and southeast Nebraska, as well as southwest Iowa, through mid morning Wednesday. Then there is a chance for additional thunderstorms in these same areas, generally south and southeast of Interstate 80, during the afternoon. There is a small chance for severe storms with large hail and damaging winds. .DAYS TWO THROUGH SEVEN...Wednesday night through Tuesday Very warm and somewhat humid conditions are forecast through next Tuesday. Highs from the upper 80s to middle 90s combined with the humidity will push heat index values into the 95 to 102 range each afternoon. There will be intermittent chances for thunderstorms from Thursday into early next week. Later outlooks will address the chance of severe storms in those periods. .SPOTTER INFORMATION STATEMENT... Spotter activation could be needed in parts of northeast Nebraska this evening.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1124 PM CDT TUE JUN 30 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1104 PM TSTM WND GST 3 WSW MADISON 41.81N 97.50W
06/30/2020 M57 MPH MADISON NE PUBLIC
HOME WEATHER STATION MEASUREMENT.
&&
BLBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1144 PM CDT TUE JUN 30 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 PM HAIL 6 E PLATTE CENTER 41.55N 97.37W
06/30/2020 E0.88 INCH PLATTE NE PUBLIC
&&
BLBSpecial Weather Statement
National Weather Service Omaha/Valley Nebraska
1214 AM CDT Wed Jul 1 2020
IAZ055-069-079-NEZ045-051>053-067-010545-
Pottawattamie IA-Mills IA-Harrison IA-Saunders NE-Cass NE-Sarpy NE-
Washington NE-Douglas NE-
1214 AM CDT Wed Jul 1 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MILLS...WESTERN
POTTAWATTAMIE...SOUTHWESTERN HARRISON...SARPY...EASTERN WASHINGTON...
DOUGLAS...SOUTHEASTERN SAUNDERS AND NORTHERN CASS COUNTIES UNTIL 1245
AM CDT...
At 1214 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles northwest of Blair to near Elkhorn to 5
miles west of Ashland. Movement was east at 40 mph.
Wind gusts of 50 to 55 mph will be possible with these storms.
Locations impacted include...
Omaha, Council Bluffs, Bellevue, Papillion, La Vista, Blair, Ralston,
Gretna, Missouri Valley, Ashland, Valley, Springfield, Yutan,
Louisville, Underwood, Fort Calhoun, Waterloo, Cedar Creek, Kennard
and Modale.
This includes the following highways...
Interstate 29 between mile markers 39 and 79.
Interstate 80 in Iowa between mile markers 1 and 14.
Interstate 80 in Nebraska between mile markers 423 and 454.
A Severe Thunderstorm Watch remains in effect until 600 AM CDT for
southwestern Iowa...and southeastern and east central Nebraska.
LAT...LON 4122 9570 4088 9606 4102 9646 4105 9647
4104 9654 4106 9659 4134 9632 4164 9628
4158 9567
TIME...MOT...LOC 0514Z 283DEG 34KT 4164 9624 4133 9624 4105 9649
NICOLAISENPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1219 AM CDT WED JUL 1 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1211 AM TSTM WND GST 1 WNW VALLEY 41.32N 96.37W
07/01/2020 M47 MPH DOUGLAS NE OFFICIAL NWS OBS
&&
BLBSpecial Weather Statement
National Weather Service Omaha/Valley Nebraska
1234 AM CDT Wed Jul 1 2020
NEZ066>068-078-089-010600-
Cass NE-Otoe NE-Gage NE-Lancaster NE-Saline NE-
1234 AM CDT Wed Jul 1 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LANCASTER...WESTERN
OTOE...NORTHEASTERN SALINE...NORTHERN GAGE AND SOUTHERN CASS COUNTIES
UNTIL 100 AM CDT...
At 1234 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Murdock to 5 miles west of Bennet to 5 miles
southwest of Dorchester. Movement was southeast at 25 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Southeastern Lincoln, Crete, Syracuse, Wilber, Hickman, Weeping
Water, Bennet, Elmwood, Firth, Dorchester, Palmyra, Cortland,
Unadilla, Panama, Avoca, Murdock, Union, Clatonia, Hallam and
Nehawka.
A Severe Thunderstorm Watch remains in effect until 600 AM CDT for
southeastern Nebraska.
LAT...LON 4060 9737 4073 9669 4097 9634 4082 9589
4055 9622 4052 9646 4051 9646 4041 9700
TIME...MOT...LOC 0534Z 296DEG 23KT 4094 9630 4070 9661 4059 9720
NICOLAISENPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1259 AM CDT WED JUL 1 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1151 PM TSTM WND DMG PILGER 42.01N 97.05W
06/30/2020 STANTON NE EMERGENCY MNGR
3 TO 4 INCH LIMBS BROKEN FROM HEALTHY TREES.
&&
BLBThe Omaha radar (KOAX), 116 km away, was scanning. The volume nearest the first event began at 06:01 UTC.
4 thunderstorm wind. Local standard time, as filed.
Report of several 8+ inch branches broken.
Emergency manager reported large tree limbs down in Pender.
Public reported large tree limbs down.
Public reported 6+ inch tree limbs damaged.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2020Every state in 2020This day in weather historyWarnings in Nebraska, July 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 911048, 911050, 911052, 911053.